Biharmonic Conformal Maps in Dimension Four and Equations of Yamabe-Type


We prove that the problem of constructing biharmonic conformal maps on a 4-dimensional Einstein manifold reduces to a Yamabe-type equation. This allows us to construct an infinite family of examples on the Euclidean 4-sphere. In addition, we characterize all solutions on Euclidean 4-space and show that there exists at least one proper biharmonic conformal map from any closed Einstein 4-manifold of negative Ricci curvature.

This is a preview of subscription content, log in to check access.


  1. 1.

    Aubin, T.: Problemes isoperimetriques et espaces de Sobolov. J. Differ. Geom. 11, 573–598 (1976)

    Article  MATH  Google Scholar 

  2. 2.

    Aubin, T.: Equations différentielles non linéaires et Problèmes de Yamabe concernant la courbure scalaire. J. Math. Pures Appl. 55, 269–296 (1976)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Aubin, T.: Some Nonlinear Problems in Riemannian Geometry. Springer, Heidelberg (1998)

    Google Scholar 

  4. 4.

    Baird, P., Kamissoko, D.: On constructing biharmonic maps and metrics. Ann. Glob. Anal. Geom. 23(1), 65–75 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Baird, P., Wood, J.C.: Harmonic Morphisms Between Riemannian Manifolds. The London Mathematical Society Monographs (N.S.) No. 29, Oxford University Press, Oxford (2003)

  6. 6.

    Baird, P., Fardoun, A., Ouakkas, S.: Conformal and semi-conformal biharmonic maps. Ann. Glob. Anal. Geom. 34, 403–414 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Baird, P., Fardoun, A., Ouakkas, S.: Biharmonic maps from biconformal deformations with respect to isoparametric functions. Differ. Geom. Appl. 50, 155–166 (2017)

    Article  MATH  Google Scholar 

  8. 8.

    Balmus, A., Montaldo, S., Oniciuc, C.: Classification results for biharmonic submanifolds in spheres. Preprint (2007). arXiv:math/0701155

  9. 9.

    Bliss, G.: An integral inequality. J. Lond. Math. Soc. 5, 44–46 (1930)

    MathSciNet  Google Scholar 

  10. 10.

    Caddeo, R., Montaldo, S., Oniciuc, C.: Biharmonic submanifolds of \(S^3\). Int. J. Math. 12(8), 867–876 (2001)

    Article  MATH  Google Scholar 

  11. 11.

    Caddeo, R., Montaldo, S., Oniciuc, C.: Biharmonic submanifolds in spheres. Isr. J. Math. 130, 109–123 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Caffarelli, L., Gidas, B., Spruck, J.: Asymptotic symmetry and local behavior of semi-liner equations with critical Sobolev growth. Commun. Pure Appl. Math. 42, 271–289 (1989)

    Article  MATH  Google Scholar 

  13. 13.

    Chang, S.-Y.A.: Conformal Invariants and Partial Differential Equations. Princeton University Press, Princeton (2004)

    Google Scholar 

  14. 14.

    Chen, B.-Y., Nagano, T.: Harmonic metrics, harmonic tensors, and Gauss maps. J. Math. Soc. Jpn. 36(2), 295–313 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Chen, W., Wei, J., Yan, S.: Infinitely many solutions for the Shrödinger equations in \(\mathbb{R}^N\) with critical growth. J. Differ. Equ. 252(3), 2425–2447 (2012)

    Article  MATH  Google Scholar 

  16. 16.

    Gu, C.H.: Conformally flat spaces and solutions to Yang–Mills equations. Phys. Rev. D (3) 21(4), 970–971 (1980)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Habermann, L.: Riemannian Metrics of Constant Mass and Moduli Spaces of Conformal Structures. Lecture Notes in Mathematics, vol. 1743. Springer, Berlin (2000)

  18. 18.

    Hebey, E.: Compactness and Stability for Nonlinear Elliptic Equations. Zurich Lectures in Advanced Mathematics. European Mathematical Society, Zürich (2014)

    Google Scholar 

  19. 19.

    Jiang, G.Y.: \(2\)-harmonic maps and their first and second variational formulas. Chin. Ann. Math. Ser. A 7, 389–402 (1986)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Jiang, G.Y.: Some non-existence theorems of \(2\)-harmonic isometric immersions into Euclidean spaces. Chin. Ann. Math. Ser. 8A, 376–383 (1987)

    Google Scholar 

  21. 21.

    LeBrun, C.: Four-dimensional Einstein mandifolds, and beyond. In: LeBrun, C., Wang, M. (eds.) Surveys in Differential Geometry, vol. VI: Essays on Einstein Manifolds, pp. 247–285. International Press of Boston, Boston (1999)

    Google Scholar 

  22. 22.

    Lohkamp, J.: Metrics of negative Ricci curvature. Ann. Math. (2) 140, 655–683 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Loubeau, E., Ou, Y.-L.: Biharmonic maps and morphisms from conformal mappings. Tohoku Math J. 62(1), 55–73 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Montaldo, S., Oniciuc, C., Ratto, A.: Rotationally symmetric biharmonic maps between models. J. Math. Anal. Appl. 431, 494–508 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Ou, Y.-L.: On conformal biharmonic immersions. Anal. Glob. Anal. Geom. 36, 133–142 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Ou, Y.-L.: Biharmonic conformal immersions into 3-dimensional manifolds. Mediterr. J. Math. 12(2), 541–554 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Ouakkas, S.: Géométrie conforme associé à quelques opérateurs d’ordre 4. Thesis Université de Brest (2008)

  28. 28.

    Ouakkas, S.: Biharmonic maps, conformal deformations and the Hopf maps. Differ. Geom. Appl. 26(5), 495–502 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Talenti, G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110, 353–372 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Vétois, J., Wang, S.: Infinitely many solutions for cubic nonlinear Schrödinger equations in dimension four. Advances in Nonlinear Analysis (2017), ISSN (Online) 2191-950X, ISSN (Print) 2191-9496.

Download references

Author information



Corresponding author

Correspondence to Paul Baird.

Additional information

Ye-Lin Ou was supported by grant \(\#427231\) from the Simons Foundation. The author is also grateful to the Université de Bretagne Occidentale and the Laboratoire de Mathématiques de Bretagne Atlantique for their hospitality during a visit in May 2017 during which time most of this work was done. The authors express their thanks to Jérome Vétois and to Emmanuel Hebey for providing answers to questions related to Yamabe-type equations with large potentials. They also express their thanks to the referees whose suggestions have helped to improve the presentation of this paper.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Baird, P., Ou, Y. Biharmonic Conformal Maps in Dimension Four and Equations of Yamabe-Type. J Geom Anal 28, 3892–3905 (2018).

Download citation


  • Biharmonic map
  • Conformal biharmonic map
  • Einstein 4-manifold
  • Yamabe equation
  • Möbius transformation

Mathematics Subject Classification

  • 58E20
  • 53A30